In this article, we provide a quick overview of how to treat and investigate the cause of patients with hypoglycaemia.
If you prefer video tutorials, check out Sweet & Salty.
In diabetics, <4 mmol/L usually warrants treatment.
In non-diabetics, usually the cut off is <2.8 mmol/L. Above this value is usually physiological, but if they are clearly having hypoglycaemia symptoms at a blood sugar <3.5 mmol/L which improves on correction, this may suggest an endocrine referral is warranted.
Conscious Give an oral fast-acting carbohydrate such as
- 120 ml Lucozade
- 150 ml Orange juice
- 4 jelly babies
- 5-7 glucose tablets
Avoid chocolate or foods with high-fat content, they are too slowly absorbed to be effective.
Recheck glucose in 10-15 mins – rinse and repeat until >4 mmol/L then consider longer-acting carbohydrates such as biscuits or toast.
Unconscious A medical emergency!
- 100 ml of 20% dextrose IV or 200 ml of 10% dextrose (depending on local guidelines/availability).
50 ml of 50% dextrose can be used but can be difficult to administer due to viscosity & is often not available. 5% dextrose is NOT effective.
- If unable to obtain IV access or delay to IV treatment – Glucagon 1mg IM
Nurses can give this as an emergency in most trusts whilst you’re on your way (i.e. a PGD medication). Glucagon can make people feel really sick so prescribe an anti-emetic before you leave.
Glucagon will be less effective in anyone who is starved or with liver disease as there will be less hepatic glycogen to break down and correct hypoglycaemia
Check glucose every 10-15mins and rinse repeat until >4mmol/L .
- Avoid treating high CBGs post-treatment, it can be corrected at the next meal when a correction dose can be given.
- Long-acting carbohydrate once able to eat and drink – will need a larger portion to replace hepatic glycogen stores if Glucagon used
- You might need to give an infusion of glucose should the patient have continued hypoglycaemia (usually due to gliclazide or insulin that can have prolonged effect particularly in AKI) with impaired consciousness or poor ability to E&D
Look for causes
Usually the most common cause is a patient on medications for diabetes with one of the following precipitating factors:
- Reduced oral intake
Other causes of hypoglycaemia (including in patients without diabetes)
- Starvation (if ketones are raised this can be a clue!)
- Acute liver failure (usually acidotic and high lactate, deranged LFTs)
- Adrenal crisis (check cortisol)
- Rapidly spreading malignancy, usually haematological (raised lactate, history)
- Medications: Quinine, Co-Trimoxazole (Septrin)
- Post-bariatric surgery
- Reactive hypoglycaemia (after a large meal)
- End of life (reconsider whether blood glucose measurement is appropriate)
Adjust diabetes medications
- Usually insulin or sulphonylureas e.g. gliclazide
- Remember that hypoglycaemia is caused by the medications before the event (e.g. night time if morning hypoglycaemia)
- Reduce basal insulin by 10-20% if overnight/early morning
- Reduce bolus or quick-acting insulin by 2-4 units
- Never omit insulin, but decrease doses if required
Consider a referral if you are unsure how to titrate medications (diabetes CNS), complicated patient (diabetes registrar) or in any patient without diabetes & glucose <3 mmol/L (endocrine SpR)
If possible, take blood during hypoglycaemia in non-diabetics to help the endocrine team differentiate between rarer causes. Different labs will have different cut-offs for when they’ll process these specialist investigations, but usually <3mmol/L.
- Insulin & pro-insulin
Written By Dr Tom Crabtree (SpR) & Dr Akash Doshi (ST3 in Endocrinology & Diabetes)
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?